Alert archive / Louisiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 124, NWS Lake Charles, LA

December 30, 2002Calcasieu Parish, Cameron Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Dec 30, 2002, 11:11 PM CST for Calcasieu Parish, Cameron Parish, Louisiana. It was in force for 64 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 30, 2002, 11:11 PM CST (05:11 UTC)
Expired
Dec 31, 2002, 12:15 AM CST
In force
64 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

Counties Calcasieu Parish, LA, Cameron Parish, LA

The radar

The Lake Charles radar (KLCH), 26 km from the middle of the area, began a volume at 05:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 30, 11:22 PM CSTThunderstorm WindVinton, LA
Dec 30, 11:27 PM CSTThunderstorm WindCameron, LA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 30, 8:55 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 5.2 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2002-12-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 631 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2002-12-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 198 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
631 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
594 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
198 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

462 
WUUS54 KLCH 310511
SVRLCH
LAC019-023-310615-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1110 PM CST MON DEC 30 2002

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CALCASIEU PARISH IN SOUTHWEST LOUISIANA
  CAMERON PARISH IN SOUTHWEST LOUISIANA

* UNTIL 1215 AM CST

* AT 1109 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES SOUTHWEST
  OF STARKS TO 10 MILES NORTH OF SABINE NATIONAL WILDLIFE REFUGE TO 6
  MILES EAST OF JOHNSON BAYOU...MOVING EAST AT 25 MPH.

* THIS STORM WILL BE NEAR...
  STARKS BY 1115 PM CST
  VINTON BY 1120 PM CST
  HOLLY BEACH BY 1125 PM CST
  HACKBERRY BY 1130 PM CST
  CARLYSS...CAMERON BY 1150 PM CST
  SULPHUR...GRAND LAKE BY 1155 PM CST

SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 60 MPH...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND TORRENTIAL RAIN.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CST TUESDAY MORNING 
FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS. SEVERE THUNDERSTORMS 
CAN AND SOMETIMES DO PRODUCE TORNADOES.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 3036 9368 2967 9373 2968 9315 3036 9315

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 30, 9:15 PM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Dec 30, 9:15 PM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
915 PM CST MON DEC 30 2002

WILL UPDATE ZONES...AS NEW TOR WATCH HAS BEEN ISSUED...UNTIL 2 AM.

SQUALL LINE TO THE WEST MARCHING TO THE EAST...NUMEROUS WARNINGS
HAVE ALREADY BEEN POSTED...TORNADO WATCH OUT FOR SOUTHEAST TEXAS
UNTIL 9 PM. THIS ACTVTY IS EXPECTED END OVR SOUTH-CNTRL LA BEFORE
SUNRISE AS STORM SYSTEM MOVES INTO EASTERN LA.

EVE SOUNDING FM LCH HAS HELICITY AROUND 260 M2/S2...CAPE IS
SOMEWHAT LIMITED...BUT THIS WILL IMPROVE...WET BULB ZERO AT 11000
FT...PRECIP WATER AT 1.4 INCHES. NOW ADD IN A STRONG LOW LEVEL JET
AND MID ENERGY AND UPR LVL DIFLUENCE AND YOU HAVE ALL THE
INGREDIENTS NECESSARY FOR SVR WX OVRNGHT. WOULD EXPECT TO SEE
WATCHES CURRENTLY IN PLACE OVR TX SHIFT OVR TO LA BEFORE MIDNIGHT.

.LCH...SCA GMZ450-455-470-475

.PRELIMINARY NUMBERS...
AEX 54/62/40/62/41/56  +73210
BPT 54/61/40/64/46/63  +42100
LCH 55/62/42/65/45/63  +42100
LFT 58/63/43/64/46/63  +52100

K. KUYPER
Hazardous weather outlook, Dec 30, 4:28 AM CST, 18 hours 43 minutes before
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-311104-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
428 AM CST MON DEC 30 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS...CENTRAL...
SOUTH-CENTRAL AND SOUTHWEST LOUISIANA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP THROUGHOUT THE DAY. A LINE OF
THUNDERSTORMS ALONG A FRONT WILL FORM IN CENTRAL TEXAS TONIGHT AND
MOVE THROUGH THE AREA OVERNIGHT. THIS LINE OF THUNDERSTORMS HAS THE
POTENTIAL FOR SEVERE WEATHER...TO INCLUDE TORNADOES...HAIL...AND
STRONG WINDS. ALL INTEREST SHOULD MONITOR NOAA WEATHER RADIO OR LOCAL
NEWS MEDIA FOR FURTHER INFORMATION AS THIS SITUATION DEVELOPS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE FRONT WILL MOVE THROUGH BY TUESDAY MORNING...LEAVING CLOUDS AND
LINGERING LIGHT RAIN IN THE AREA THROUGH WEDNESDAY MORNING. A HIGH
PRESSURE SYSTEM WILL MOVE IN ON WEDNESDAY AND CLEAR SKIES WILL
PREVAIL UNTIL LATE SATURDAY. ANOTHER FRONT IS EXPECTED TO MOVE
THROUGH ON SUNDAY...ALTHOUGH RIGHT NOW IT APPEARS MOST OF THE RAIN
AND THUNDERSTORMS WILL BE WELL NORTH OF OUR AREA.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS MAY BE NEEDED TODAY.

YOST

In the hours before

Local storm report, Dec 30, 10:46 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES, LA
1046 PM CST MON DEC 30 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0943 PM    JASPER                    TX   WIND DAMAGE
12/30/02   JASPER                         LAW ENFORCEMENT REPORTED
                                          POWER LINES AND POLES DOWN.

1003 PM    WOODVILLE                 TX   .75 INCH HAIL
12/30/02   TYLER                          REPORTED BY LAW
                                          ENFORCEMENT.

THM
Local storm report, Dec 30, 11:04 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES, LA
1104 PM CST MON DEC 30 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0943 PM    JASPER                    TX   WIND DAMAGE
12/30/02   JASPER                         LAW ENFORCEMENT REPORTED
                                          POWER LINES AND POLES DOWN.

1003 PM    WOODVILLE                 TX   .75 INCH HAIL
12/30/02   TYLER                          REPORTED BY LAW
                                          ENFORCEMENT.

1045 PM    PORT ARTHUR               TX   WIND DAMAGE
12/30/02   JEFFERSON                      LAW ENFORCEMENT REPORTED
                                          POWER LINES DOWN AND A CAR
                                          PORT DESTROYED.

THM

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 30, 9:02 PM CSTSpecial Marine WarningLCH58 min
Dec 30, 9:53 PM CSTSpecial Marine WarningLCH67 min
Dec 30, 10:58 PM CSTSpecial Marine WarningLCH62 min
Dec 30, 10:58 PM CSTSpecial Marine WarningLCH62 min
Dec 30, 11:43 PM CSTTornado WarningLCHCalcasieu62 min
Dec 30, 11:50 PM CSTTornado WarningLCHJefferson Davis25 min
Dec 30, 11:52 PM CSTSpecial Marine WarningLCH68 min
Dec 31, 12:22 AM CSTSevere Thunderstorm WarningLCHAcadia23 min
Dec 31, 12:37 AM CSTSevere Thunderstorm WarningLCHVermilion53 min
Dec 31, 12:45 AM CSTSevere Thunderstorm WarningLCHLafayette60 min
Dec 31, 12:47 AM CSTSevere Thunderstorm WarningLCHSaint Landry28 min
Dec 31, 12:54 AM CSTSevere Thunderstorm WarningLCHIberia, Saint Martin66 min
Dec 31, 1:11 AM CSTSevere Thunderstorm WarningLCHSt. Mary64 min
Dec 31, 1:55 AM CSTSevere Thunderstorm WarningLCHSaint Martin35 min
Dec 31, 1:58 AM CSTSevere Thunderstorm WarningLCHSaint Martin32 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.